From Altona, New York, USA:
My seven year son has had diabetes for almost three and a half years. I recently switched him to a morning cocktail of Humalog, Regular and NPH insulin to correct consistently high pre-lunch readings (with endocrinologist approval), and this has solved that problem but created another. It seems like the NPH is not working much at all. His pre-lunch readings are below 100 mg/dl [5.6 mmol/L], but the afternoon numbers from 1-5 pm remain out of range (240-upper 300s [mg/dl, 13.3-16.7+ mmol/L]) except for a slight dip between 2:30 and 3:30 pm when it sometimes comes into range. He has stopped eating his 2 pm snack because he is high and not hungry for it, and he is eating it at 3:30 pm, about the time the decrease in blood sugar occurs, but the number shoots right up again. The number of lunch carbs and pm snack carbs has not changed, so I cannot attribute it to too much food. I have increased his morning NPH by 1.5 units over the past month, but it has not helped.
I have read that mixing NPH with Humalog alters the action of Humalog. Does it alter the action of NPH also and to such an extent? I really need to use all three insulins to get good control because he is a relatively small breakfast eater and eats a larger morning snack. His carb to insulin ratios work perfectly for his morning control. Should I give the NPH in a separate shot? Has anyone else reported such a dramatic change in the activity of NPH when it is mixed with Humalog?
Mixing insulins can alter the way the insulins would have affected blood sugars if they had been given in separate injections. Micro-managing insulin dosing and diabetes care is best done by a professional on your diabetes team that is familiar with your son's insulin dosing, activities, dietary needs and schedule.
[Editor's comment: Typically, it is the action of the short-acting insulin that is changed when insulins are mixed. However, when insulin is administered immediately after mixing, and done the same way consistently, there should be very little alteration in the action of any of the insulins. Several thoughts:
- Could there be a problem with the insulin you are using at home? Opened vials of insulin need to be discarded monthly, and unopened vials should be kept in the refrigerator. Discard the vials of insulin you are currently using and change to new ones that have not expired.
- Look at your son's injection sites carefully. If there are puffy or indented spots, this means he has some lipohypertrophy or lipoatrophy. If this is the case, insulin injected into these areas will not work properly. You'll need to use other sites.
- If your son is currently giving his own injections, I think you should do them for a while to see if this makes a difference in his control. If it does, you will then need to explore why the insulin does not work when he self-injects.
- Your son's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See: The Continuous Glucose Monitoring System.
- You might also want to consider asking your son's diabetes team about changing to a basal-bolus insulin regimen using Ultralente or Lantus (insulin glargine) (when available) with Humalog before or after meals based on carb intake. Another option would be an insulin pump which becoming much more in vogue for children this age.
Original posting 26 Mar 2001
Posted to Insulin
Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.